Alabama, 2011

Winter Weather in Alabama, January 20, 2011

January 20, 2011 · NWS HUN · 9 events in 9 counties and zones

An upper level disturbance along with an arctic cold front dropped southeast through the Tennessee Valley during the evening hours of the 20th. Rain and drizzle along and ahead of the front quickly changed to snow for about a 3 to 4 hour period in northwest and north central Alabama between 5 and 9 pm.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An upper level disturbance along with an arctic cold front dropped southeast through the Tennessee Valley during the evening hours of the 20th. Rain and drizzle along and ahead of the front quickly changed to snow for about a 3 to 4 hour period in northwest and north central Alabama between 5 and 9 pm. Rain changed to snow later in northeast Alabama, between 7 and 9 pm before ending shortly after. Snowfall amounts ranged from just a dusting to near one inch. Temperatures plummeted into the lower to mid 20s, producing black ice on some roads, bridges and overpasses during the overnight and early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 20, 3:17 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 20, 3:17 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 PM CST THU JAN 20 2011

.DISCUSSION...
A STRONG COLD FRONT CONTINUES TO SLIDE SOUTHEAST OUT OF THE CENTRAL
US...USHERING IN A POTENTIAL FOR RAIN AND SNOW TONIGHT INTO
TOMORROW MORNING. THIS SYSTEM HAS BEEN PRODUCING A FAIRLY STRONG
SWATH OF RAIN...DRIZZLE AND SNOW FROM CENTRAL ARKANSAS TO NORTHERN
OHIO THROUGH MOST OF THE DAY AS IT SLOWLY SLIDES OUR DIRECTION.
MODELS HAVE BEEN INDICATING THAT AS THE FRONT PUSHES ACROSS THE TN
VALLEY THIS EVENING...DRY AIR CUTS INTO THE PRECIP AS IT TRAVERSES
THE CWA. THIS WILL LIKELY HELP KEEP OUR SNOWFALL TOTALS DOWN
OVERNIGHT. TEMPERATURE-WISE...OBSERVATIONS UPSTREAM INDICATED THAT
TEMPERATURES DO NOT SEEM TO BE TAKING LONG TO DROP INTO THE LOW/MID
30S ONCE THE PRECIP SHIELD ARRIVES. COVERED THE SHORT TRANSITION FROM
DZ/-RA TO SNOW WITH A MIX GRID IN THE 00-03Z TIME FROM...AND QUICKLY
CHANGING TO ALL SNOW AFTER 03Z. WITH THE SMALLER QPF AMTS PROGGED TO
MOVE OVER THE CWA...ANTICIPATE THAT TOTAL ACCUMULATIONS ACROSS THE
AREA WILL BE AROUND 1/2 IN. THE PROBLEM AREAS COULD STILL BE THE
HIGHER TERRAIN IN S MIDDLE TN. WHILE THE CURRENT GRIDS SHOW JUST LESS
THAN 1 IN FOR THIS ADVISORY AREA...WE COULD SEE SOME LOCALLY HIGHER
AMOUNTS IN THOSE COUNTIES AND HAVE GREATER TRAVEL IMPACTS.

LOW TO MID 20S FOLLOW CLOSE BEHIND THE BACK EDGE OF PRECIP AND WILL
CAUSE ADDITIONAL CONCERNS FOR TRAVEL IN THE EARLY MORNING HOURS
TOMORROW. ANY WATER THAT SITS ON THE ROADWAYS TONIGHT WILL HAVE THE
POTENTIAL TO FREEZE AND CAUSE BLACK ICE...MAINLY ON BRIDGES AND
OVERPASSES. BUT WITH CLEARING SKIES TOMORROW...TEMPS WILL LIKELY RISE
BACK ABOVE FREEZING TOMORROW AND HELP MELT ANY TROUBLE ICING. HAVE
HIT ON THIS IN THE HWO...SPS AND WSW PRODUCTS. AFTER
TOMORROW...CONDITIONS SHOULD REMAIN CHILLY BUT RELATIVELY INACTIVE
INTO AT LEAST THE FIRST HALF OF THE WEEKEND.

CCC

IN THE EXTENDED PORTION OF THE FORECAST...THERE IS STILL
CONSIDERABLE DISAGREEMENT BETWEEN THE 20/12Z VERSIONS OF THE
ECMWF/GFS REGARDING THE POTENTIAL FOR ANOTHER EPISODE OF WINTRY
PRECIPITATION ACROSS THE TENNESSEE VALLEY REGION NEXT WEEK. BOTH
MODELS SUGGEST THAT WEAK SHORTWAVE RIDGING ALOFT WILL BE IN PLACE
ACROSS THE REGION ON SUNDAY...WITH SLIGHTLY WARMER AND GENERALLY DRY
WEATHER EXPECTED DOWNSTREAM FROM YET ANOTHER STRONG MID-LEVEL TROUGH
SPREADING EASTWARD ACROSS THE SOUTHERN PLAINS. ALTHOUGH THIS FEATURE
IS FORECAST TO WEAKEN CONSIDERABLY AS IT APPROACHES THE FORECAST
AREA FROM SUNDAY NIGHT THROUGH MONDAY...STRENGTHENING WARM ADVECTION
WILL SUPPORT A SUBSTANTIAL INCREASE IN STRATIFORM PRECIPITATION...
BEGINNING IN THE WESTERN COUNTIES BY LATE SUNDAY NIGHT.

FORECAST SOUNDINGS SUGGEST THAT ENVIRONMENTAL CONDITIONS WILL BE
MARGINAL AT BEST FOR A MIXTURE OF RAIN/SNOW WITH THIS EVENT FROM
SUNDAY NIGHT THROUGH EARLY MONDAY AFTERNOON...WHEN PRECIPITATION
SHOULD TRANSITION TO ALL RAIN. HOWEVER...WILL MAINTAIN FORECAST OF A
RAIN/SNOW MIX UNTIL LOW-LEVEL THERMODYNAMIC PROFILES SETTLE ON A
DEFINITIVE SOLUTION. PRECIPITATION WILL LIKELY COME TO AN END MONDAY
NIGHT...AS A WEAK COLD FRONT AND SURGE OF DRIER AIR MOVE INTO THE
REGION FROM THE NORTHWEST. A DRY WEATHER REGIME WILL LIKELY PERSIST
FOR THE REMAINDER OF THE EXTENDED FORECAST PERIOD...AS A BROAD
CANADIAN SURFACE HIGH WILL BE THE DOMINANT WEATHER FEATURE.
HOWEVER...RAIN CHANCES MAY INCREASE ONCE AGAIN LATE THURSDAY AS
ANOTHER SOUTHERN STREAM VORT MAX APPROACHES THE REGION.

DGD

&&

.AVIATION...
CIGS ARE LIKELY TO WAVER BETWEEN MVFR/IFR THROUGH ABOUT
21-22Z...BEFORE DECREASING MORE PERSISTENTLY TO IFR AFTERWARDS. LGT
DZ SHOULD BEGIN TO AFFECT TAF SITES AFTER 21Z AS INDICATED BY
UPSTREAM OBS AND RADAR IMAGERY. COVERAGE OF -RA WILL GRADUALLY
INCREASE...ESPECIALLY AFTER 00Z AS A COLD FRONT PUSHES INTO NORTHERN
AL. A QUICK CHANGE OVER TO ALL SNOW IS EXPECTED AROUND 02-03Z...BUT
EXPECTING PRECIP TO BE LIGHT WITH LOW-END MVFR VIS LIKELY. FURTHER
REDUCTION OF VIS TO IFR IS POSSIBLE...BUT MOISTURE/FORCING IS
EXPECTED TO WEAKEN AS THE SYSTEM PUSHES IN OUR AREA. PRECIP IS
EXPECTED TO END BY 06Z...WITH A RETURN TO VFR LIKELY BY 09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    23  34  23  42  24 /  60  10  10  10  10
SHOALS        22  35  21  42  24 /  60  10  10  10  10
VINEMONT      24  35  23  42  25 /  60  10  10  10  10
FAYETTEVILLE  22  32  22  40  23 /  70  10  10  10  10
ALBERTVILLE   24  35  22  42  25 /  50  10  10  10  10
FORT PAYNE    25  36  22  43  24 /  60  10  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM CST FRIDAY
     FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

DISCUSSION...CCC/DGD
AVIATION...KDW
Hazardous weather outlook, Jan 20, 1:01 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CST THU JAN 20 2011

ALZ001>010-016-TNZ076-096-097-210430-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
101 PM CST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

LIGHT RAIN WILL MOVE INTO THE AREA LATE THIS AFTERNOON...BUT A QUICK
CHANGE OVER TO ALL SNOW IS EXPECTED AS A COLD FRONT CROSSES THE AREA
LATER THIS EVENING. MINOR SNOW ACCUMULATIONS AROUND ONE HALF INCH ARE
EXPECTED BEFORE THE SNOWFALL COMES TO AN END OVERNIGHT...WITH GREATER
AMOUNTS IN NORTHERN PORTIONS OF THE FORECAST AREA. ACCUMULATIONS IN
SOUTHERN MIDDLE TENNESSEE MAY REACH AROUND AN INCH OR
MORE...ESPECIALLY ON THE PLATEAU. SNOW WILL MAINLY ACCUMULATE ON
GRASSY SURFACES...BUT LESSER TRAVELED ROADS...INCLUDING BRIDGES AND
OVERPASSES WILL BE THE MOST SUSCEPTIBLE TO ANY ICING AS TEMPERATURES
FALL BELOW FREEZING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

LINGERING ICE OR SNOW ON SOME AREA ROADS FROM TONIGHT MAY TRANSITION
INTO BLACK ICE...ESPECIALLY ON BRIDGES AND OVERPASSES FRIDAY MORNING.

ANOTHER STORM SYSTEM IS THEN EXPECTED TO MOVE EASTWARD ACROSS THE
CENTRAL GULF REGION SUNDAY NIGHT AND MONDAY. THIS NEXT STORM SYSTEM
WILL HAVE THE POTENTIAL TO BRING ANOTHER MIXTURE OF RAIN AND SNOW TO
THE TENNESSEE VALLEY FROM LATE SUNDAY THROUGH EARLY TUESDAY.
HOWEVER...PRECIPITATION TYPE AND AMOUNTS REMAIN UNCERTAIN.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...REPORTS OF WINTRY
PRECIPITATION OR TRAVEL IMPACTS ARE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Colbert

When
January 20, 4:53 PM CST to 7:35 PM CST
Where
Colbert forecast zone
Reported by
Mesonet
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

A dusting to just under one inch of snowfall fell across the county. The highest amounts reported occurred in and around the Muscle Shoals area.

Winter Weather, Lauderdale

When
January 20, 4:53 PM CST to 8:00 PM CST
Where
Lauderdale forecast zone
Reported by
Mesonet
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

A dusting to just over one inch of snowfall fell across the county. The highest totals were in the Rogersville and Killen communities. These communities respectively received 1.0 and 1.1 inches of snowfall.

Winter Weather, Lawrence

When
January 20, 5:00 PM CST to 7:30 PM CST
Where
Lawrence forecast zone
Reported by
Mesonet
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

A trace to a few tenths of an inch of snowfall fell in portions of the county.

Winter Weather, Limestone

When
January 20, 5:14 PM CST to 8:32 PM CST
Where
Limestone forecast zone
Reported by
Mesonet
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

A trace to one half of an inch of snowfall fell across the county. The highest recorded total occurred 4.3 miles west of Athens.

Winter Weather, Morgan

When
January 20, 5:14 PM CST to 8:32 PM CST
Where
Morgan forecast zone
Reported by
Mesonet
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

A dusting to around one half of an inch of snowfall occurred across the county. 0.4 inches was reported 1.8 miles west southwest of Priceville.

Winter Weather, Madison

When
January 20, 5:23 PM CST to 8:14 PM CST
Where
Madison forecast zone
Reported by
Mesonet
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Up to 1.0 inches of snow fell across the county. The highest reported totals occurred 0.2 miles norther of Madison and 2.0 miles east southeast of Hampton Cove.

Winter Weather, Marshall

When
January 20, 5:40 PM CST to 9:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

A trace to around one half of an inch was reported across the county. Albertville and Union Grove communities reported the most snow totaling 0.3 inches.

Winter Weather, Jackson

When
January 20, 7:30 PM CST to 9:40 PM CST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

A trace to just over 1.0 inch of snowfall was reported across the county. The highest total of 1.2 inches was reported 8 miles north northeast of Woodville.

Winter Weather, Dekalb

When
January 20, 7:30 PM CST to 9:40 PM CST
Where
Dekalb forecast zone
Reported by
Mesonet
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

A trace to a few tenths of an inch of snowfall occurred across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279051, 279052, 279061, 279054, 279055, 279057, 279058, 279059, 279060.